Captopril-associated acute interstitial nephritis

William R. Smith, James Neill, William Cushman, Donald E. Bulkus

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

A 57-year-old male with mild impairment of renal function secondary to diabetic glomerulosclerosis developed acute renal failure (creatinine 32.4 mg/dl) associated with a generalized desquamative skin rash and peripheral eosinophilia shortly after initiation of antihypertensive therapy with captopril. An acute interstitial nephritis was demonstrated on renal biopsy, and improvement was temporally related to initiation of therapy with prednisone. A review of the literature revealed 5 similar cases in whom acute deterioration of renal function occurred following initiation of captopril and in whom there were features of a hypersensitivity reaction, including skin rash, fever, eosinophilia, azotemia, eosinophiluria, and a Coombs-positive hemolytic anemia. Renal biopsy, where available, revealed an acute interstitial nephritis. Observations from these cases suggest that, of the angiotensin-converting enzyme inhibitors, this syndrome appears to be specific for captopril, begins within the 1st month of therapy, is not dose-dependent, and generally resolves on cessation of therapy. Steroids may hasten recovery, but sufficient data are not available to confirm their efficacy.

Original languageEnglish (US)
Pages (from-to)230-235
Number of pages6
JournalAmerican Journal of Nephrology
Volume9
Issue number3
DOIs
StatePublished - Jan 1 1989
Externally publishedYes

Fingerprint

Interstitial Nephritis
Captopril
Kidney
Eosinophilia
Exanthema
Azotemia
Biopsy
Hemolytic Anemia
Diabetic Nephropathies
Therapeutics
Prednisone
Angiotensin-Converting Enzyme Inhibitors
Acute Kidney Injury
Antihypertensive Agents
Creatinine
Hypersensitivity
Fever
Steroids

All Science Journal Classification (ASJC) codes

  • Nephrology

Cite this

Captopril-associated acute interstitial nephritis. / Smith, William R.; Neill, James; Cushman, William; Bulkus, Donald E.

In: American Journal of Nephrology, Vol. 9, No. 3, 01.01.1989, p. 230-235.

Research output: Contribution to journalArticle

Smith, William R. ; Neill, James ; Cushman, William ; Bulkus, Donald E. / Captopril-associated acute interstitial nephritis. In: American Journal of Nephrology. 1989 ; Vol. 9, No. 3. pp. 230-235.
@article{0258634b78f8428aa090130e4ea0602a,
title = "Captopril-associated acute interstitial nephritis",
abstract = "A 57-year-old male with mild impairment of renal function secondary to diabetic glomerulosclerosis developed acute renal failure (creatinine 32.4 mg/dl) associated with a generalized desquamative skin rash and peripheral eosinophilia shortly after initiation of antihypertensive therapy with captopril. An acute interstitial nephritis was demonstrated on renal biopsy, and improvement was temporally related to initiation of therapy with prednisone. A review of the literature revealed 5 similar cases in whom acute deterioration of renal function occurred following initiation of captopril and in whom there were features of a hypersensitivity reaction, including skin rash, fever, eosinophilia, azotemia, eosinophiluria, and a Coombs-positive hemolytic anemia. Renal biopsy, where available, revealed an acute interstitial nephritis. Observations from these cases suggest that, of the angiotensin-converting enzyme inhibitors, this syndrome appears to be specific for captopril, begins within the 1st month of therapy, is not dose-dependent, and generally resolves on cessation of therapy. Steroids may hasten recovery, but sufficient data are not available to confirm their efficacy.",
author = "Smith, {William R.} and James Neill and William Cushman and Bulkus, {Donald E.}",
year = "1989",
month = "1",
day = "1",
doi = "10.1159/000167970",
language = "English (US)",
volume = "9",
pages = "230--235",
journal = "American Journal of Nephrology",
issn = "0250-8095",
publisher = "S. Karger AG",
number = "3",

}

TY - JOUR

T1 - Captopril-associated acute interstitial nephritis

AU - Smith, William R.

AU - Neill, James

AU - Cushman, William

AU - Bulkus, Donald E.

PY - 1989/1/1

Y1 - 1989/1/1

N2 - A 57-year-old male with mild impairment of renal function secondary to diabetic glomerulosclerosis developed acute renal failure (creatinine 32.4 mg/dl) associated with a generalized desquamative skin rash and peripheral eosinophilia shortly after initiation of antihypertensive therapy with captopril. An acute interstitial nephritis was demonstrated on renal biopsy, and improvement was temporally related to initiation of therapy with prednisone. A review of the literature revealed 5 similar cases in whom acute deterioration of renal function occurred following initiation of captopril and in whom there were features of a hypersensitivity reaction, including skin rash, fever, eosinophilia, azotemia, eosinophiluria, and a Coombs-positive hemolytic anemia. Renal biopsy, where available, revealed an acute interstitial nephritis. Observations from these cases suggest that, of the angiotensin-converting enzyme inhibitors, this syndrome appears to be specific for captopril, begins within the 1st month of therapy, is not dose-dependent, and generally resolves on cessation of therapy. Steroids may hasten recovery, but sufficient data are not available to confirm their efficacy.

AB - A 57-year-old male with mild impairment of renal function secondary to diabetic glomerulosclerosis developed acute renal failure (creatinine 32.4 mg/dl) associated with a generalized desquamative skin rash and peripheral eosinophilia shortly after initiation of antihypertensive therapy with captopril. An acute interstitial nephritis was demonstrated on renal biopsy, and improvement was temporally related to initiation of therapy with prednisone. A review of the literature revealed 5 similar cases in whom acute deterioration of renal function occurred following initiation of captopril and in whom there were features of a hypersensitivity reaction, including skin rash, fever, eosinophilia, azotemia, eosinophiluria, and a Coombs-positive hemolytic anemia. Renal biopsy, where available, revealed an acute interstitial nephritis. Observations from these cases suggest that, of the angiotensin-converting enzyme inhibitors, this syndrome appears to be specific for captopril, begins within the 1st month of therapy, is not dose-dependent, and generally resolves on cessation of therapy. Steroids may hasten recovery, but sufficient data are not available to confirm their efficacy.

UR - http://www.scopus.com/inward/record.url?scp=0024410163&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0024410163&partnerID=8YFLogxK

U2 - 10.1159/000167970

DO - 10.1159/000167970

M3 - Article

VL - 9

SP - 230

EP - 235

JO - American Journal of Nephrology

JF - American Journal of Nephrology

SN - 0250-8095

IS - 3

ER -